Statins: Two areas where the ‘most severe’ side effects can appear – how to spot
Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
High cholesterol represents a daunting condition. While there are usually no signs drawing attention to the culprit, high cholesterol can trigger cardiovascular problems. Fortunately, statin medication is able to keep your levels in check. However, Monika Wassermann, Medical Director at Olio Lusso, warned of the “most severe” side effects linked to the little pills.
Statins are able to stir up some side effects just like any other medication you take.
From headaches to sleep problems, there’s a variety of “common” problems that might occur on the medicine.
However, the expert explained that there are also “severe” side effects that can crop up in your liver and muscles.
The first serious problem which could be induced by statin medicine is liver damage.
READ MORE: Cancer warning: Popular UK drink can cause ‘several types’ of cancer – ‘strong agreement’
Mrs Wassermann said: “Statins can trigger a spike in CPK enzymes which trigger liver inflammation.
“In most cases, the enzyme levels tend to rise to mild levels.
“The extreme increase of these enzymes in the body can cause impairment or damage to the liver.”
Fortunately, liver damage doesn’t occur without your body showing warning signs.
The tell-tale signs of statin-induced liver damage include: dark urine, poor appetite, pale eyes and skin.
The Mayo Clinic advises contacting your doctor “immediately” if you suffer from any signs, pointing to liver damage.
“I recommend you quit taking the drug and conduct a liver test if you notice any sudden changes that indicate an affected liver,” the expert added.
However, you should always speak to your doctor first before ceasing the use of statins.
READ MORE: Jack Lord death: Hawaii Five-O star died from congestive heart failure – explained
The second severe side effect can show up in your muscles as myositis or rhabdomyolysis.
The expert said: “Myositis, the common after-effect of statin medications, causes mild damage and inflammation of body muscles.
“Mixing statins with other drugs can worsen muscle injuries and inflammation resulting in a serious condition known as rhabdomyolysis.
“It’s characterised by extreme weakness all over the body and damaged muscle cells and tissue.”
What’s worse, this sign can progress to kidney failure or damage as damaged muscle tissues can trigger deposition of proteins in your bloodstream.
Mrs Wassermann added: “Rhabdomyolysis occurs rarely but might be fatal.
“I suggest you seek immediate professional help and limit your intake of any statin if you experience endless fatigue, muscle pain, weakness, and tenderness after taking your drugs.”
While serious side effects can occur, they are considered rare.
The NHS explains that most people tolerate the cholesterol-lowering drug well without having any symptoms.
Source: Read Full Article